Alert archive / Colorado / Winter Weather Advisories in 2012
Winter Weather Advisory 21, NWS Grand Junction, CO
NWS Grand Junction, CO issued this winter weather advisory at Mar 17, 2012, 3:35 PM MDT for 12 counties in Colorado. It took effect at Mar 18, 2012, 12:00 PM MDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2012, 3:35 PM MDT (21:35 UTC)
- In effect from
- Mar 18, 2012, 12:00 PM MDT
- Expired
- Mar 19, 2012, 12:00 PM MDT
- In force
- 24 hr
- Issued by
- NWS Grand Junction, CO
Counties Dolores County, CO, Eagle County, CO, Garfield County, CO, Gunnison County, CO, Mesa County, CO, Moffat County, CO, Montezuma County, CO, Montrose County, CO, Pitkin County, CO, Rio Blanco County, CO, Routt County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 31 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3003 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this winter weather advisory went out at Mar 17, 11:45 AM MDT, 3 hours 50 minutes earlier.
Area forecast discussion, Mar 17, 11:45 AM MDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1145 AM MDT SAT MAR 17 2012
.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 352 AM MDT SAT MAR 17 2012
MODELS CONSISTENT IN BRINGING THE LEADING EDGE OF THE PACIFIC
STORM INTO THE GRT BASIN TODAY. THIS WILL INCREASE THE FLOW ALOFT
ALONG WITH TIGHTENING THE P-GRADS WHICH WILL CAUSE WINDY CONDITIONS
OVER MOST OF THE CWA THIS AFTERNOON AND EARLY EVENING. CURRENT
WIND ADVISORY LOOKS PRETTY GOOD AND HIGHLIGHTS WHERE WINDS WILL BE
THE STRONGEST BUT STILL FEEL OTHER LOCATIONS WILL BE NEAR OR MEET
ADVISORY CRITERIA. THEREFORE...EXPANDED THE WIND ADVISORY TO INCLUDE ALL
BUT THE EASTERN MOST VALLEYS OF THE CWA. MOISTURE WILL ALSO BE
INCREASING THIS AFTERNOON AND LI AND LTG INDICES INDICATE THE
POSSIBILITY OF ISOLD TSTMS OVER THE SAN JUANS AND FLATTOPS. AS
REQUESTED BY THE LAND MANAGERS...A RED FLAG WARNING IS ALSO IN
EFFECT THIS AFTERNOON AND EARLY EVENING MAINLY BELOW 7500 FEET.
MILD TEMPS WILL ALSO PERSIST ONE MORE DAY BEFORE A DRAMATIC
CHANGE. LASTLY EXPECT A RATHER DUSTY AFTERNOON AS WINDS PICK UP
ACROSS THE REGION AND LIFT DUST IN THE ATMOSPHERE.
TONIGHT THE BAROCLINIC BAND WILL APPROACH FROM THE WEST AND THE
NAM 12 HINTS AT EMBEDDED WEAK VORT CENTERS ALONG WITH INCREASING
MOISTURE. THIS WILL RESULT IN SCATTERED MOSTLY RAIN SHOWERS
BREAKING OUT ACROSS ERN UT AND THE SAN JUANS...INCREASING TO
LIKELY CATEGORY BY 12Z SUNDAY. THE SNOW LEVEL WILL BE AOB 10000
FEET MSL TONIGHT.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 352 AM MDT SAT MAR 17 2012
MADE VERY MINOR CHANGES TO LONG-TERM FORECAST AS MODELS CONTINUE
TO REMAIN IN GOOD AGREEMENT INCREASING CONFIDENCE LEVEL. EVERYTHING ON
TRACK FOR AN EVENTFUL END TO THE WEEKEND AS STRONG COLD FRONT AND
UPPER LEVEL TROF MOVES ACROSS THE REGION SUNDAY. AHEAD OF
FRONT...STRONG SOUTHWESTERLY WINDS WILL CONTINUE USHERING IN
WARM...MOIST AIR KEEPING ATMOSPHERE RELATIVELY UNSTABLE. IN
ADDITION...PRESSURE GRADIENT WILL BE VERY TIGHT ALLOWING GUSTY
WINDS TO CONTINUE POSSIBLY REACHING HIGHER VALUES THAN SEEN TODAY.
THE COLD FRONT WILL MOVE CROSS ERN UT BY NOON SUNDAY AND THE REST OF
THE CWA BY SUNDAY EVENING. AS FRONT PROGRESSES EWRD..ISOLATED THUNDERSTORMS
ARE EXPECTED WITH MAIN THREATS BEING STRONG GUSTY WINDS...QUICK
BURST OF RAIN AND POSSIBLY SOME SMALL HAIL. IN ADDITION...VALLEY
LOCATIONS WILL SEE RAIN SHOWERS WITH A RAIN/SNOW MIX FOR THE
HIGHEST ELEVATIONS. KEPT WATCHES IN PLACE TO ENABLE DAY SHIFT TO
NAIL DOWN WHEN RAIN WILL SWITCH OVER TO SNOW FOR MOUNTAINS AND
ISSUE WARNINGS OR ADVISORIES AS NEEDED. THAT BEING SAID...ERN
UINTAS AND SAN JUANS WILL SEE 1 TO 2 FEET OF NEW SNOW WHEN ALL IS
SAID AND DONE WHILE ROAN/TAVAPUTS AND CENTRAL MTNS MAY SEE UP TO A
FOOT OF NEW SNOW. SNOWFALL RATES WILL BE HEAVIEST SUNDAY NIGHT
INTO MONDAY MORNING AS FAVORABLE UPPER LEVEL SUPPORT AND SFC
FORCING SET UP.
WHILE FRONT WILL HAVE MOVED OVR CONTINENTAL DIVIDE BY MONDAY
MORNING...THE UPPER LEVEL TROF WILL REMAIN OVER OUR AREA ALLOWING
SNOWSHOWERS TO CONTINUE WITH SOME ACCUMULATIONS EXPECTED. IN
FACT...THIS UNSETTLED PATTERN WILL PERSIST THRU TUESDAY MORNING
PROLONGING SNOWFALL AND ISOLATED SHOWERS FOR MUCH OF THE REGION.
HIGH PRESSURE STILL EXPECTED TO BUILD IN WEDNESDAY AND PERSIST
THROUGH NEXT WEEKEND.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1145 AM MDT SAT MAR 17 2012
DRIFTING MID TO HIGH CLOUDS AHEAD OF AN APPROACHING STORM SYSTEM WILL
KEEP VFR CONDITIONS IN PLACE ACROSS THE CWA. THE MAIN CONCERN WILL
BE STRONG SOUTH TO SOUTHWEST WINDS DEVELOPING AHEAD OF THIS
SYSTEM ACROSS THE REGION. SOUTHWEST WINDS OF 20 TO 30 MPH WILL BE
COMMON OVER THE LOWER TERMINAL SITES WITH WIND GUSTS OVER 35 MPH
IN THE LOWER VALLEYS AND 60 MPH IN THE HIGHER ELEVATIONS. THIS
WILL LEAD TO MECHANICAL TURBULENCE OVER AND IN THE LEE OF RIDGES.
SOME BLOWING DUST THROUGH THE LATE AFTERNOON AND EARLY EVENING IS
POSSIBLE WITH MAY BRING SOME REDUCTION TO VISIBILITIES ACROSS THE
MTJ-GJT AND VEL TERMINAL SITES. WITH THE APPROACHING STORM
RIDGE TOP WINDS WILL REMAIN STRONG OVERNIGHT AND MAY EVENTUALLY
MAKE IT TO THE SURFACE BY SUNRISE ON SUNDAY AHEAD OF AN
APPROACHING FRONT. CLOUDS AND PRECIPITATION WILL BE ON THE
INCREASE WITH THE ARRIVAL OF THE FRONT ON SUNDAY. THIS WILL MOST
LIKELY BRING LOWERING CLOUD BASES WITH MFR CONDITIONS POSSIBLE AT
TIMES THROUGH LATE SUNDAY MORNING. CLOUDS WILL ALSO BEGIN TO
OBSCURE THE MOUNTAIN TOPS AS MOISTURE AND LIFT INCREASES THROUGH
THE MORNING.
&&
.FIRE WEATHER...
ISSUED AT 352 AM MDT FRI MAR 16 2012
A RED FLAG WARNING FROM NOON UNTIL 8 PM TODAY REMAINS IN EFFECT FOR
MOST OF THE LOWER ELEVATIONS OF NORTHEAST UT AND WRN CO.
A SIGNIFICANT INCREASE IN THE STRENGTH OF SOUTH TO SOUTHWEST WINDS
TODAY WITH CONTINUED LOW AFTERNOON RELATIVE HUMIDITIES WILL
PRODUCE CRITICAL FIRE WEATHER CONDITIONS FOR MOST ELEVATIONS BELOW
7000-7500 FEET THIS AFTERNOON INTO EARLY THIS EVENING. COORDINATION
WITH LAND MANAGEMENT AGENCIES INDICATED THAT FUELS BELOW 7000-7500
FEET AND NOT UNDER SNOW WERE GENERALLY AVAILABLE FOR RAPID FIRE
GROWTH GIVEN THE EXPECTED LOW HUMIDITIES AND STRONG WINDS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ200-202-203-
207-290-292.
WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ001-002-006>008-
011-020-021.
WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
AFTERNOON FOR COZ009-012-017-018.
WINTER STORM WATCH FROM SUNDAY MORNING THROUGH MONDAY AFTERNOON
FOR COZ019.
UT...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR UTZ429-430-
442>444.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR UTZ023-025-028.
WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR UTZ022-024-027-029.
&&
SHORT TERM...JRP
LONG TERM....15
AVIATION...15Hazardous weather outlook, Mar 17, 5:58 AM MDT, 9 hours 37 minutes before
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
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:26 PM MDT | Wind Advisory | GJT | Archuleta, Delta, Dolores, Garfield, Gunnison, La Plata and 7 more | 27 hr |
| Mar 17, 3:35 PM MDT | Winter Storm Warning | GJT | Archuleta, Delta, Dolores, Garfield, Gunnison, Hinsdale and 7 more | 56 hr |
Nearby
Winter Weather Advisories in Colorado, 2012Every winter weather advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.